Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Las Vegas, NV

July 7, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 7, 2018, 3:06 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2018, 3:06 PM PDT (22:06 UTC)
Expired
Jul 7, 2018, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 135 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:19 PM PDTFLASH FLOOD1 W Joshua Tree, CACHP ADVISED HEAVY RAIN CAUSING FLOODING ACROSS HIGHWAY 62.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3366 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WGUS55 KVEF 072206
FFWVEF
CAC071-080100-
/O.NEW.KVEF.FF.W.0001.180707T2206Z-180708T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
306 PM PDT SAT JUL 7 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 600 PM PDT.

* At 304 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, including Highway 62 and rural 
  roads near Yucca Valley. Up to half an inch to one inch of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
  Palms Airport, Joshua Tree Lake Campground, Joshua Tree and Johnson
  Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
      3408 11627 3407 11640 3412 11653 3414 11647
      3421 11644 3426 11644 3432 11648 3436 11641
      3443 11640 3432 11593 3404 11587 3403 11600

$$
CK
1 follow-up statement
546 
WGUS75 KVEF 080051
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
551 PM PDT SAT JUL 7 2018

CAC071-080101-
/O.EXP.KVEF.FF.W.0001.000000T0000Z-180708T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
551 PM PDT SAT JUL 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN SAN BERNARDINO COUNTY WILL
EXPIRE AT 600 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
      3408 11627 3407 11640 3412 11653 3414 11647
      3421 11644 3426 11644 3432 11648 3436 11641
      3443 11640 3432 11593 3404 11587 3403 11600

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:30 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 7, 1:30 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
130 PM PDT Sat Jul 7 2018

.SYNOPSIS...Hot temperatures are expected through the weekend
along with near daily chances for thunderstorm activity. The highest
chances for storms will be across the high terrain of Mohave, Clark,
and San Bernardino counties. Moisture will continue to slowly seep
north and west through next week bringing daily chances for showers
and storms.
&&

.SHORT TERM...Through Sunday Night.

Widespread debris clouds this morning have limited afternoon
convection across much of the region today.  The exception has been
on the edges of the cloud shield where a few storms have formed over
the Spring Mountains and far Southeastern Inyo county.  Weak shear
and limited buoyancy has kept the storms fairly weak overall, though
some heavy rain of up to a half an inch has been observed.  A few
additional storms may form later this afternoon, especially in
places which saw full sunshine today, but overall, relatively low
thunderstorm coverage is expected.

Another day of activity is expected Sunday, which could prove more
robust than today given a sunnier start to the day expected with
similar atmospheric moisture content. Early runs of the HRRRx
suggest activity first developing across Mohave county and pushing
west in the afternoon and evening, with additional storms possible
near the Colorado river and Southern Nevada.  This scenario seems
reasonable but we will continue to monitor trends.

Aside from the moisture, very hot temperatures will continue across
our western zones with temperatures above 100F on most of the valley
floors, with Death Valley rising up above 120F. Slightly cooler
conditions are expected further east thanks to increased moisture
and thunderstorm activity.

.LONG TERM...Monday through Friday.

Looking out further, there are two items of note. One is a potential
increase in moisture (potentially PW values of 1.50-2.00 inches)
from late Monday through late in the week. And two, an easterly wave
that could help to generate and organize convection in the late
Monday-Tuesday timeframe. Confidence in any details beyond Monday is
low (typical for the monsoon season). However, precipitation chances
were generally increased for all time periods due to good agreement
in sustained moderate to high-grade monsoon moisture.
&&

.AVIATION...For McCarran...Widespread clouds this morning has
limited thunderstorm activity this afternoon. As such, I dont expect
much thunderstorm activity in the valley, though storms may impact
regional approach corridors at times.  Light south winds of 5-10
knots are likely though late tonight, though outflow from the west
or northwest is possible later this afternoon with gusts to 20 knots
possible if it materializes.  Diurnal winds expected tomorrow with
Thunderstorms possible again during the late afternoon or evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms possible this
evening mainly across the higher terrain of Inyo county and Southern
Nevada. A few storms may also form this afternoon near KDAG and KNXP
with brief downpours and gusty winds. Generally diurnal winds are
expected through the period with additional thunderstorm activity
likely tomorrow afternoon, particularly east of a KDAG to KTPH line.

&&

.SPOTTER INFORMATION STATEMENT...Monsoon season is underway across
the region. There will be chances for thunderstorms each day
through the next week. Spotter activation may be needed at times.
Regardless of activation, spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Outler
LONG TERM...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:46 AM PDTExcessive Heat WarningVEFInyo, San Bernardino42 hr
Jul 7, 12:24 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Jul 7, 2:31 PM PDTAreal Flood AdvisoryVEFSan Bernardino4 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.